[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.61.50. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 6, 1943

SEVERE RENAL IRRITATION RESULTING FROM FOREIGN PROTEIN (TYPHOID) FEVER THERAPY

Author Affiliations

Indianapolis

From the Lilly Laboratory for Clinical Research, Indianapolis City Hospital.

JAMA. 1943;121(10):754-755. doi:10.1001/jama.1943.62840100003010b
Abstract

We have recently studied 2 patients with renal disease in whom signs of severe renal irritation developed following fever induced by intravenous typhoid vaccine. Engman and McGarry1 briefly describe a patient who developed microscopic hematuria after receiving intravenous typhoid vaccine, and Campbell2 reported hematuria in an arthritic patient being treated with "nonspecific" protein (typhoid) fever therapy. In 1932 Hench3 reviewed the usual and unusual reactions of typhoid vaccine protein therapy in a series of 2,500 patients. There were 14 unusual reactions in this series, 2 of whom died with anuria. At necropsy acute diffuse nephritis was found in 1 case and no renal lesion in the other. Our 2 patients had previous renal disease—the nephrotic stage of hemorrhagic Bright's disease in 1, and malignant hypertension in the other—conditions which might be contraindications to foreign protein therapy.4

Because pyrexia induced by injection of foreign protein has been

First Page Preview View Large
First page PDF preview
First page PDF preview
×